Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 234, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 1, 2018, 7:52 PM CDT for 4 counties in Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2018, 7:52 PM CDT (00:52 UTC)
- Expired
- Sep 1, 2018, 8:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Clay County, KS, Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 120 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 4:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3190 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:19 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 1, 6:19 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Topeka KS 619 PM CDT Sat Sep 1 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 344 PM CDT Sat Sep 1 2018 This afternoon, continue to track an upper level shortwave ejecting out of the Rockies and just moving into portions of southwestern and west central KS. Morning sounding data along with WV channels suggest progression of this feature should continue to track into south central NE with associated vort max helping to develop convection along the surface boundary as areas continue to see increasing insolation within a zone of plentiful deep moisture with dewpoints into the upper 60s and 70s over the northeast Kansas into southeastern Nebraska. Weak cap does remain in place, but that should quickly erode into the afternoon as the overall ascent increases over the area and mid level lapse rates increase to above 7C/km. In fact, visible imagery is also suggesting more vertical development with associated updrafts now into portions of north central KS. Expect the most important afternoon and evening storm development over the area to take place in a focused area mainly along and northwest of Hwy 36 and Hwy 81 corridors. Surface boundary, which should be closer to where most vigorous convection develops, remains stretched over southeast Nebraska back into north central KS. Temperatures early this afternoon south of the boundary and cloud free areas have risen to 90s yielding heat index values of around 100-103 degrees. Trends of current development does appear to align well with some previous guidance in thinking that the focus area will indeed be in southeastern NE clipping the northwestern portions of the forecast area back into north central and west central KS. As the upper shortwave interacts with the low level boundary, expect that surface winds will continue to back over north central areas. This will likely increase effective shear up to around 300-400 m2/s2 late afternoon into early evening. Some strong storms could develop with more vigorous updrafts associated with MLCAPE values of around 3,000- 4,000 J/kg amid deep layer shear of 30-40 kts and favorably curved low level hodographs. Can't rule out a supercellular structure could develop north central areas and tap into the boundary layer backed winds yielding at least some window of concern for non-zero tornadic development. Primary concern with storms should remain the threat of damaging winds along with steep low level lapse rates a large hail concern. Nonetheless, if you have outdoor plans, remain weather aware and if the need arises execute severe weather safety plans. Into the overnight period, some suggestion remains that outflow related elevated storms develop and reach portions of northeastern KS later overnight, but this looks like a small chance at this time with a weaker overall LLJ in place. During the day Sunday, storm chances do continue as another shortwave interacts with a slow moving boundary near the area. Could see storms develop once again as the boundary layer destabilizes with again the main concerns being strong winds and hail potential over mainly north central areas into portions of northeastern KS. Some solutions progging a surface cyclone developing and moving into the area, so there could be a non-zero tornado risk also during this period, but mesoscale details do preclude too much concern at this time. .LONG TERM...(Sunday night through Saturday) Issued at 344 PM CDT Sat Sep 1 2018 Into the early portions of the upcoming week and the Labor Day holiday on Monday, wavering surface boundary lingers under mainly southwest flow aloft and return flow around the western side of the semipermanent Bermuda High. This set up, along with ill-timed shortwaves traversing overhead, should allow for storm and rain chances to remain in the forecast. Can't rule out one period over the other right now. So, with PWAT values reaching into the 2 inch range, continued moisture transport into the region with dewpoints remaining into the upper 60s the entire week there could be increased concern for localized flash flooding as the week progresses. Some areas could start to see small stream levels rise as well, however, most areas remain in severe to exceptional drought, so concerns should be limited at this time. Severe threats appear low at this time as well considering a deep warm cloud depth and more tropical set up looks to be in place as well as lower overall mid level lapse rates. Periods of more frequent cloud cover probably limit overall destabilization as well. As a result of more opportunities for rain cooled air and cloud cover become common, temperature trends should decrease with high temps reaching the upper 70s and low 80s be the middle to end of the week. Meanwhile, overnight lows will also follow suit by reaching the 60s by the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 617 PM CDT Sat Sep 1 2018 There may be a few isolated to scattered thunderstorms around the terminals late Tonight and through the morning hours of Sunday. The low-level jet at 1500 feet above the surface will only increase to 40 KTS, thus there may be some moderate low-level wind shear of 25-30 KTS within the lowest 1500 feet Tonight through 14Z SUN. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Drake LONG TERM...Drake AVIATION...Gargan
Hazardous weather outlook, Sep 1, 3:42 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 342 PM CDT Sat Sep 1 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-022045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 342 PM CDT Sat Sep 1 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Chances for thunderstorms increase late this afternoon and evening, mainly along the highway 36 and highway 81 corridors. A few storms may be strong to severe with large hail, damaging winds, and locally heavy rainfall. A small chance of an isolated tornado can't be ruled out at least through early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorm chances persist throughout the Labor Day weekend. The best chances are generally north of Interstate 70 on Sunday and Monday. If storms are able to develop, a few may be strong with gusty winds and hail. Multiple opportunities for heavy rainfall increases the threat for localized flash flooding into the middle of the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Sep 1, 7:18 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND GST 6 S JAMESTOWN 39.51N 97.86W
09/01/2018 E60 MPH CLOUD KS TRAINED SPOTTER
POWER POLE SNAPPED AT GROUND LEVEL.
&&Local storm report, Sep 1, 7:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TSTM WND GST CONCORDIA 39.57N 97.66W
09/01/2018 E55 MPH CLOUD KS NWS EMPLOYEE
&&Local storm report, Sep 1, 7:39 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND GST 2 SSE CONCORDIA 39.55N 97.66W
09/01/2018 M60 MPH CLOUD KS ASOS
&&Local storm report, Sep 1, 7:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
745 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND GST 3 S BELLEVILLE 39.79N 97.64W
09/01/2018 E55 MPH REPUBLIC KS PUBLIC
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:01 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 44 min |
| Sep 1, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 48 min |
| Sep 1, 7:31 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 44 min |
| Sep 1, 8:30 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 45 min |
| Sep 2, 3:27 AM CDT | Flash Flood Watch | TOP | Brown, Clay, Cloud, Dickinson, Geary, Jackson and 7 more | 34 hr |
| Sep 2, 8:29 AM CDT | River Flood Warning | TOP | Cloud | 4 days |
| Sep 2, 8:29 AM CDT | River Flood Warning | TOP | Clay | 3 days |
| Sep 2, 9:06 AM CDT | River Flood Warning | TOP | Marshall | 7 days |
| Sep 2, 4:19 PM CDT | Special Weather Statement | TOP | Ottawa | 26 min |
| Sep 2, 4:44 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 61 min |
| Sep 2, 5:16 PM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Sep 2, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 63 min |
| Sep 2, 5:37 PM CDT | Flash Flood Warning | TOP | Ottawa | 5 hr |
| Sep 2, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 47 min |
| Sep 2, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 60 min |
| Sep 2, 6:29 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 61 min |
| Sep 2, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 47 min |
| Sep 2, 6:56 PM CDT | Flash Flood Warning | TOP | Cloud, Ottawa | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.